Minnesota, 2021

Winter Weather in Minnesota, January 23, 2021

January 23, 2021 · NWS FSD · 8 events in 8 counties and zones

Warm advection into confluent mid-level flow produced a couple periods of light to moderate wintry precipitation.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Warm advection into confluent mid-level flow produced a couple periods of light to moderate wintry precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 23, 5:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 23, 5:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
550 AM CST Sat Jan 23 2021

.SHORT TERM...(Today and Tonight)
Issued at 402 AM CST Sat Jan 23 2021

Beginning to see snow lifting north through north central Nebraska
as of 08Z, and main challenges today center on a slight southward
shift in axis of heavier precipitation, and introduction of more
high-res guidance which continues to suggest potential for greater
than 6" amounts in some of our eastern areas.

Initial wave of snow appears to be driven by broad isentropic ascent
on the 285-295K surfaces, which ramps up quickly across southeast
South Dakota around 12Z, then continues to lift toward the Highway
14 corridor by 18Z. Still seeing indications of low-level drying
behind this initial band that could shut off, or at least diminish
intensity of snow for a few hours late morning-early afternoon from
far southeast SD into northwest IA, but this quickly fills back in
through the mid-late afternoon as a mid-level wave slides northeast
into the area ahead of the main trough.

Another round of strong and deep isentropic lift, this time focused
on southeast parts of the forecast area from mid-afternoon through
mid-late evening, appears to be the main driver for redevelopment,
but some high-res solutions, largely NAM-centered, depict a stronger
mid-level front with this wave, topped by neutral-slightly unstable
EPV* above the transient front, which produces a 1-3 hour window of
higher snowfall rates in our eastern areas during the second wave of
this system this evening. On the grand scheme, the NAM is an outlier
in showing this enhanced lift and associated heavier precip amounts,
but cannot completely rule out the potential for isolated higher
totals/snowfall rates developing farther south into northwest Iowa.

All in all, the southward shift will not have a large effect in our
forecast area, mainly just slightly lower amounts north of Highway
14 in east central SD toward Huron/De Smet, and as mentioned above,
the potential for higher amounts developing south of Highway 18 in
northwest IA. Have added a couple more counties in northwest IA into
the winter weather advisory to account for this, but opted to leave
the northwest edge of the advisory alone for now, as amounts near 3"
are still possible. Highest end of guidance does show potential for
amounts topping 6 inches in parts of southwest MN/northwest IA, so
trends will still have to be monitored for possible upgrade, but
overall confidence is highest that we will just see a widespread
area of high-end advisory amounts.

As has been stated in previous discussions, could see some patchy
blowing/drifting with south-southeast winds gusting up to 20-25 mph
at times today, but greatest impact will be from reduced visibility
and snow-covered roads.

.LONG TERM...(Sunday through Friday)
Issued at 402 AM CST Sat Jan 23 2021

Sunday should be a quiet day, with surface ridge extending south
from central Canada, and weak mid-upper level ridging ahead of next
wave. Should see at least partly sunny skies, but sunshine will have
little effect on temperatures thanks to high albedo from fresh snow
cover.

Jet stream remains active across the central Plains through the
early to middle part of the work week, with a couple of systems
sliding by to our south. Ensembles and deterministic guidance coming
into fairly good agreement in keeping bulk of precipitation with the
Monday system south of our forecast area, though areas south of
Highway 18 could be grazed by some very light snow or flurries.
Primary focus for Monday-Tuesday will be the colder air settling
into the region, keeping highs largely in the teens-lower 20s, with
lows Monday night in the single digits to just below zero. Modest
winds could push wind chills below zero across much of the region,
especially from east central SD, into southwest MN and the Iowa
Great Lakes.

Tuesday night into Wednesday will bring a stronger mid-upper level
wave across the central/northern Plains, though low level features
remain well south of the area. This wave looks to have a better
chance for accumulating light snow into at least southern parts of
our forecast area and have adjusted NBM guidance to draw chance pops
northward into the I-90 corridor.

Stronger ridging builds into the region behind the midweek system,
which should bring warmer temperatures and dry conditions through
the end of the week. Extent of warming could be hampered by stratus,
which is often not well forecast at longer ranges, so still some
uncertainty in late week temperatures. Though even colder end of
guidance spectrum brings above-freezing highs back into parts of the
forecast area by Friday, so at least modest warming back to near or
above normal seems likely.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 550 AM CST Sat Jan 23 2021

Deteriorating conditions are expected this morning as a developing
band of snow lifts north from the Missouri River Valley toward the
Highway 14 corridor. MVFR ceilings/periods of MVFR-IFR visibility
in snow are expected within this band.

Locations around, and to the south and east of KFSD, will likely
see improvement to VFR conditions late morning-early afternoon,
but additional development is expected in these areas after 21Z
which will continue into the evening. Conditions will again
quickly deteriorate into the MVFR-IFR range, with areas of LIFR
visibility possible.

Snow is expected to end northwest to southeast after 24/00Z, but
MVFR ceilings may linger through the end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for SDZ039-
     040-054>056-061-062-066-067.

     Winter Weather Advisory until 6 PM CST this evening for SDZ038-
     052-053-057>060.

MN...Winter Weather Advisory until 9 PM CST this evening for MNZ098.

     Winter Weather Advisory from 9 AM this morning to midnight CST
     tonight for MNZ071-072-080-081-089-090-097.

IA...Winter Weather Advisory until 9 PM CST this evening for IAZ001-
     012.

     Winter Weather Advisory from 9 AM this morning to midnight CST
     tonight for IAZ002-003-013-014-021-022.

NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jan 23, 4:30 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
430 AM CST Sat Jan 23 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-241030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
430 AM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Light to moderate snow will spread over the region this morning,
continuing off and on through this evening, before diminishing
from west to east overnight. The snow will likely come in two
waves for some areas. Portions of far southeast South Dakota,
extreme northeast Nebraska, and northwest Iowa should see the
snow decrease, if not end all together, for a few hours during
the late morning to early afternoon, before additional light to
moderate snow redevelops in the late afternoon and evening.

By late tonight, total accumulations are expected to range from
around an inch or two through the Missouri River Valley, to a
broad 3 to 6 inches northeast of a line from Mitchell, to Canton
South Dakota, to Storm Lake Iowa. Highest amounts are expected
east of the Buffalo Ridge in southwest Minnesota, where locally
higher amounts are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Colder air settles into the region early next week, bringing a
potential for sub-zero wind chills Monday night into Tuesday
morning.

Areas south of Interstate 90 could see another chance for light
snow Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Rock

When
January 23, 8:00 AM CST to 10:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snowfall totaled 2.6 inches in Hills.

Winter Weather, Pipestone

When
January 23, 9:00 AM CST to 11:00 PM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snowfall totaled 3.5 inches in Edgerton and Pipestone.

Winter Weather, Murray

When
January 23, 9:00 AM CST to 11:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snowfall totaled 3.0 inches in Lake Wilson.

Winter Weather, Jackson

When
January 23, 9:00 AM CST to 11:00 PM CST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snowfall totaled 2.8 inches in Heron Lake.

Winter Weather, Nobles

When
January 23, 9:00 AM CST to 11:00 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches in Worthington.

Winter Weather, Lincoln

When
January 23, 10:00 AM CST to 11:00 PM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snowfall totaled 2.0 inches 4 miles southwest of Ivanhoe.

Winter Weather, Cottonwood

When
January 23, 10:00 AM CST to 11:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snowfall totaled 6 inches in Westbrook and 3.5 inches in Windom.

Winter Weather, Lyon

When
January 23, 11:00 AM CST to 11:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snowfall totaled 4.2 inches in Minneota and 3.0 inches in Marshall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939267, 939261, 939262, 939265, 939266, 939259, 939263, 939260.